Missouri, 2002

Damaging Wind in Missouri, August 17, 2002

August 17, 2002 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 3:11 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 17, 3:11 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 AM CDT SAT AUG 17 2002

MAIN FOCUS OF THIS MORNINGS FORECAST PACKAGE WILL BE IN THE SHORT
TERM WITH THE ARRIVAL OF A COLD FRONT AND ASSOCIATED STORMY
WEATHER.

A SQUAW LINE GOT ITS START LATE LAST NIGHT ALONG THE COLD FRONT IN
NORTH CENTRAL NEBRASKA WHERE THE LOW LEVEL JET BUMPED INTO THE
SURFACE FRONT.  CURRENT MODELS AND RADAR EXTRAPOLATION WOULD PUT THE
SQUAW LINE INTO THE NORTHWEST CORNER OF MISSOURI AROUND 4 AM...WITH
THE STORMS PASSING THROUGH A LINE FRONT KANSAS CITY TO KIRKSVILLE
AROUND 6 TO 7 AM.  I ONLY PENCILED IN LIKELY POPS FOR THESE STORMS
AS THE LATEST RADAR INDICATES THAT THE LINE IS BREAKING UP A LITTLE
AS IT MOVES INTO SOUTHEAST NEBRASKA.  I HAVE SOME CONCERN THAT THE
LINE WILL NOT MAINTAIN COHESION AS IT MOVES THROUGH NORTHERN
MISSOURI.  SURFACE CONVERGENCE ALONG THE FRONT IS NOT NEARLY AS GOOD
HERE IN MISSOURI AS IT WAS IN NORTH CENTRAL NEBRASKA WERE THE LINE
STARTED.  THOUGH...THE CURRENT LINE IS STARTING TO GIVE SOME
INDICATION OF BOWING WHICH MIGHT MEAN SOME STRONG WINDS COULD BE
MOVING INTO OUR AREA.

MODEL OF PREFERENCE FOR THIS MORNING HAS BEEN THE MESO ETA.  THE
SURFACE PRESSURE FEATURES ALONG WITH LOW LEVEL WINDS SEEM TO BE
DOING A GOOD JOB OF FOLLOWING THE COLD FRONT AS IT MOVED SOUTHEAST
THROUGH NEBRASKA THIS MORNING.  THOUGH TO BE FAIR...THE AVN MODEL IS
NOT MUCH DIFFERENT THROUGH THE FIRST 24 HOURS.  MESO IS SLIGHTLY
FASTER WITH THE PROGRESSION OF THE FRONT THROUGH THE COUNTY WARNING
AREA TODAY...WITH BOTH MODELS HANGING THE FRONT IN SOUTHERN HALF OF
MISSOURI BY THIS EVENING.  I HAVE GONE AHEAD AND RESTRICTED THE
CHANCE OF THUNDER TO THE SOUTHERN HALF OF THE COUNTY WARNING AREA AS
LINGERING INSTABILITY AND PROXIMITY OF THE FRONT TO THE SOUTH COULD
COMBINE TO POP OFF SOME STORMS THIS AFTERNOON.  A WEAK LOW LEVEL JET
AND WARM AIR ADVECTION COULD CONTINUE TO POP OFF MORE THUNDERSTORMS
ALONG AND NORTH OF THE STALLED FRONT FOR THE OVERNIGHT HOURS.  BY
SUNDAY AFTERNOON AND NIGHT THE STRONGER THETA E ADVECTION AND A
SLIGHTLY STRONGER LOW LEVEL JET SHOULD COMBINE TO HELP FORM A
COMPLEX OF STORMS FOR THE SUNDAY NIGHT TIME FRAME.

CUTTER

.EAX...
KS...NONE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CDT SATURDAY FOR ZONES
MOZ001>008...MOZ011>012...MOZ015>016.

In the hours before

Special weather statement, Aug 17, 3:00 AM CST, 15 minutes before
MOZ001>008-011-012-015-016-171400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 619...IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER...
NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
MARYVILLE...ROCKPORT AND TRENTON.

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 17, 3:15 AM CST
Where
Atchison County, Rockport
Measured
52 kt (60 mph)
Reported by
UTILITY COMPANY
Coordinates
40.417, -95.517

4 to 8 inch tree limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317775.